Key points are not available for this paper at this time.
Design
Editorial
Aspirin is a common cause of gastrointestinal bleeding and should be considered in the diagnostic approach to upper-GI hemorrhage.
To the Editor:— Dr. E. D. Palmer's recent paper on "The Vigorous Diagnostic Approach to Upper-Gastrointestinal Tract Hemorrhage" (207:1477, 1969) omits any reference to aspirin as a possible cause of gastrointestinal track bleeding. Yet, this drug is probably the most common cause of such bleeding. In several extensive independent studies,1-4it was demonstrated that aspirin caused the presence of occult blood in the stool in about 60% to 70% of normal subjects. In view of this, it seems imperative to ascertain in any case of gastrointestinal tract bleeding whether the patient took aspirin shortly before the onset of the hemorrhagic episode. In lieu of this information, testing the urine qualitatively for salicylate may be quite helpful. Two of the common diseases in which mucous membrane bleeding occurs frequently are the Minot-von Willebrand syndrome and telangiectasia (the Rendu-Osler disease), and, in both, the bleeding can be drastically accentuated by
No takes yet. Share an insight, caveat, or question.
Armand J. Quick (1969) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: